Here's an interesting case submitted by Christopher Watford. Chris is paramedic and computer programmer and a long-time follower of the Prehospital 12-Lead ECG blog.
He is a recent addition to the Paramedicine 101 bloggers and has his own blog called My Variables Only Have 6 Letters.
46 year old male presents to EMS complaining of chest pain.
After sitting down on the gurney the gurney states, "My heart is jumping out of my chest!"
Onset: Sudden while doing yard work.
Provoke: Nothing makes the pain better or worse.
Quality: Heaviness and "jumping" sensation.
Radiate: The pain does not radiate although his hands are numb and tingling.
Severity: Not reported.
The patient is alert and oriented to person, place, time and event.
Skin: mottled, cool, diaphoretic.
Vital signs were assessed.
Pulse: Too rapid to count
SpO2: Not reported.
Breath sounds: Clear bilaterally.
Capillary refill: 5+ seconds
BGL: 140 mg/dL
The cardiac monitor is attached.
A 12-lead ECG is captured.
What is your differential diagnosis?
What is your treatment plan?
*** Update 04/02/2010 ***
The treating paramedics gave 1.5 mg/kg lidocaine.
After administration of the drug the following rhythms were noted on the monitor.
Pay close attention to this rhythm change....
There is a critical clue here, and it has to do with the R-R interval.
Now take a look at a 12-lead ECG of the irregular rhythm.
Was lidocaine the best possible choice?
Is there a safe antiarrhythmic for a patient like this?
Is this patient at-risk for sudden cardiac arrest?
Why or why not?